Post-transplant gastric antral vascular ectasia after intra-venous busulfan regimen
- First Online:
- Cite this article as:
- Fukuda, K., Kurita, N., Sakamoto, T. et al. Int J Hematol (2013) 98: 135. doi:10.1007/s12185-013-1342-8
Gastric antral vascular ectasia (GAVE) is an angiodysplastic disorder that causes gastric bleeding. GAVE can develop as a complication of hematopoietic stem cell transplantation (HSCT-GAVE), and it has been suggested that it may be associated with oral administration of busulfan. We report two cases of HSCT-GAVE after a conditioning regimen containing intra-venous busulfan (ivBu), not oral busulfan. The first case, a 42-year-old woman with blastic plasmacytoid dendritic cell neoplasm, underwent second allogeneic HSCT with conditioning regimen consisting of cyclophosphamide (120 mg/kg) and ivBu (12.8 mg/kg). HSCT-GAVE developed on day 84 post-transplant, and argon plasma coagulation (APC) was performed successfully. The second case, a 60-year-old woman with acute myelogenous leukemia, underwent allogeneic HSCT with the conditioning regimen consisting of ivBu (12.8 mg/kg) and fludarabine (150 mg/kg). She developed melena and was diagnosed with GAVE by endoscopy on day 145 post-transplant. Although complete hemostasis was not achieved despite four administrations of APCs, the melena spontaneously terminated on day 235 post-transplant. To our knowledge, this is the first report describing HSCT-GAVE after ivBU-based HSCT. Although there is no established therapy for HSCT-GAVE, APC may be an option for HSCT-GAVE.
KeywordsGastric antral vascular ectasiaIntra-venous busulfanHematopoietic stem cell transplantation
Gastric antral vascular ectasia (GAVE) is reported to account for up to 4 % of all non-variceal upper-gastrointestinal bleeding . GAVE is localized mainly at the gastric antrum and characterized by a typical endoscopic pattern showing red spots which are either organized in stripes extending radially from the pylorus (“watermelon stomach”), or distributed randomly (“honeycomb stomach”) .
GAVE, pathogenesis of which is still obscure, is often associated with systemic illnesses, such as liver cirrhosis, autoimmune connective-tissue disorders, and chronic renal failure. It has been known that GAVE sometimes develops as a complication of post-hematopoietic stem cell transplantation (HSCT-GAVE). The incidence of HSCT-GAVE is reported to be 0.13–2.2 % [3, 4]. Interestingly, all HSCT-GAVE described in these literatures occurred after oral busulfan-containing regimen and thus, relationship between oral busulfan and development of GAVE has been postulated. Recently, intra-venous formula of busulfan (ivBu) began to be in use. There are, however, no reports describing HSCT-GAVE after ivBu-containing conditioning regimen. We report two cases in which HSCT-GAVE developed after the ivBu regimen-based hematopoietic stem cell transplantation.
Case 1 was a 41-year-old woman with blastic plasmacytoid dendritic cell neoplasm. The clinical stage was defined as IVB according to the modified Ann Arbor staging system. The lesions extended to the nasal cavity, lymph nodes of neck and supraclavicular fossa, but not to the stomach. After the first complete remission was achieved by combination chemotherapy, autologous peripheral blood stem cell transplantation (aPBSCT) was performed. The tumor relapsed in the nasal cavity 18 months after aPBSCT.
Case 2 was a 59-year-old woman with acute myeloid leukemia (AML) with maturation. After she obtained a first complete remission by two cycles of remission-induction chemotherapy, allogeneic BMT from her HLA-matched sibling was performed. The conditioning regimen consisted of myeloablative dose of ivBu (12.8 mg/kg) and fludarabine (150 mg/m2). Tacrolimus and mycophenolate mofetil were used as acute GVHD prophylaxis. Neutrophil engraftment was achieved on day 15 and GVHD requiring treatment was not observed. The AML relapsed on day 129 and gemtuzumab ozogamicin (GO) was administered on day 139. Tarry stool appeared on day 145, although platelet count was maintained above 2.0 × 104/mm2. We diagnosed GAVE based on an endoscopic observation of an easily bleeding red spots in the antrum (Fig. 2c). There were no signs suggesting TMA such as elevated value of lactase dehydrogenase, unexplainable renal disorder and central nervous system damage, CMV gastritis, and GVHD. Although APC was performed four times between days 150–167, tarry stool continued. Endoscopy revealed disappearance of GAVE lesions, although small ulcers were present at the spots where APC therapy had been performed. We chose only observation after the continuous bleeding after APC, given the risk of invasive treatments. A conservative management brought improvement of tarry stool, which eventually disappeared after day 235. Despite second gemtuzumab ozogamicin and donor lymphocyte infusion, AML was not controlled. She died due to progression of AML on day 332.
We reported two cases of HSCT-GAVE that developed after ivBu-containing conditioning regimen-based HSCT. We experienced another case in which GAVE was highly suspected 131 days after allogeneic BMT with ivBu (12.8 mg/kg) as conditioning. Diagnosis of GAVE was made from the endoscopic findings, although gastric GVHD, TMA, and CMV gastritis could not be fully excluded. APC was effective in obtaining hemostasis in the third case.
GAVE developed on day 84 post-transplant in the case 1 and APC effectively stopped bleeding. In case 2, the GAVE developed on day 145 post-transplant. Although APC cured GAVE lesions, tarry stool continued long time because of ulceration induced by APC. There was no pathological finding of gastric GVHD in case 1. In case 2, GO might have influenced the clinical course, although there are no literatures describing cases developing GAVE after administration of GO.
Twenty-nine cases of HSCT-GAVE have been reported in the literature [3–7]. In these cases, HSCT-GAVE developed at a median time of day 69 post-transplant. All the 29 patients received conditioning regimens containing orally administered busulfan (poBu). Ohashi et al.  reported that five of 134 patients who received busulfan-containing regimen developed HSCT-GAVE. In contrast, HSCT-GAVE was not observed among 96 patients who received non-busulfan regimen. The authors concluded that the incidence of HSCT-GAVE was increased significantly after busulfan-containing regimen. In our center, poBu was given to 42 cases, and ivBu was to 31 cases as a conditioning regimen from 1990 to 2012. Three cases developed GAVE, and all cases had been administered with IVBu.
Busulfan was administered via the oral route in all the previously reported cases of HSCT-GAVE. This fact raised a possibility that poBu causes mucosal damage at the gastric antrum through the direct contact to the mucosal membrane or the high local drug concentration at the antrum, because a large amount of drug stagnates there . Meanwhile, our two cases received busulfan intravenously showing HSCT-GAVE could occur after ivBu. This implicates the presence of other mechanisms in addition to the “local” theory. One possible cause of HSCT-GAVE is that increased portal-vein pressure caused by sinusoidal obstruction under the influence of busulfan induces ectasia of antral vein, although this scenario does not apply to our cases directly because they did not show any signs of sinusoidal obstruction. Our cases did not have coexisting diseases which were suspected to associate with the pathogenesis of GAVE, such as gastric disease, liver cirrhosis, chronic renal failure, aortic stenosis, and autoimmune diseases.
Although there is no established therapy for HSCT-GAVE, endoscopic therapy has been used for many cases. Among these, effectiveness of yttrium aluminum garnet (YAG) laser was reported; more in detail, it was effective in eight among nine YAG-treated patients [3, 5].
Effectiveness of APC for HSCT-GAVE has not been demonstrated, but has been reported in GAVE-related bleeding in 20 patients with liver cirrhosis after a median of 3 sessions (range 1–10) . Taken together, APC might be another option for HSCT-GAVE.
Conflict of interest
There is no ethical problem or conflict of interest with regard to this manuscript.